Secondary Logo

Journal Logo

Correspondence

Bronchospasm caused by neostigmine

Hazizaj, A.; Hatija, A.

Author Information
European Journal of Anaesthesiology: January 2006 - Volume 23 - Issue 1 - p 85-86
doi: 10.1017/S0265021505241820

EDITOR:

We present a case of a patient who developed acute bronchospasm 10 s after the administration of neostigmine 0.05 mg kg−1 and atropine sulfate 0.015 mg kg−1 intravenously.

A 19-year-old male with known asthma was admitted to the hospital for repair of nasal fracture and nasal septum deviation. He had a history of allergic rhinitis, sinusitis, allergies to penicillin and streptomycin, hay fever and asthma. There was no family history of allergies. The patient denied any history of smoking, alcohol, drugs and food allergy. Monitors in the operating room included non-invasive blood pressure, pulse oximeter, precordial stethoscope and electrocardiogram (ECG). The patient was given 100% oxygen by mask for 10 min. General anaesthesia was induced with ketamine 2 mg kg−1, fentanyl 200 μg and pancuronium bromide 0.1 mg kg−1 intravenously and maintained with halothane 2% in oxygen. A 7.5 mm cuffed oral endotracheal tube was atraumatically inserted under direct laryngoscopic vision. Anaesthesia was maintained with oxygen, halothane and fentanyl and controlled ventilation. Bilateral breath sounds were normal on auscultation.

At the end of the procedure, neostigmine 0.05 mg kg−1 and atropine sulfate 0.015 mg kg−1 were given intravenously to reverse the muscle relaxant. Ten seconds later the peak inspiratory pressure increased from 20 to 40 cmH2O and acute bronchospasm was diagnosed. The patient was treated immediately with halothane 2%, oxygen 100%, ketamine 150 mg and dexamethasone phosphate 8 mg intravenously. An epinephrine infusion was started at 0.02 μg kg−1 min−1 and this was given for 10 min.

Four minutes after the neostigmine and atropine had been given, the patient's oxygen saturation (SPO2) diminished to 81%, heart rate increased to 137 min−1 (there were no dysrhythmias) and the BP decreased to 75/30 mmHg. He was given ephedrine 10 mg intravenously which resulted in an increase blood pressure to 95/40 mmHg. Ten minutes after the initial episode, the patient's SPO2 had increased to 92% but bilateral wheezy breath sounds were heard on auscultation and he was given aminophylline 5.5 mg kg−1 intravenously over 30 min. The patient was stable and was extubated successfully 45 min after this episode.

Hypersensitivity is unique to an individual and is usually manifest on secondary contact with a particular antigen although it is apparently possible on first contact. In our case it was the first time that the patient had received ketamine, fentanyl, pancuronium, neostigmine and atropine. No test indicating anaphylactic reaction has been performed. We nevertheless believe that intravenous administration of neostigmine 0.05 mg kg−1 and atropine sulfate 0.015 mg kg−1 caused bronchospasm and that this was not an anaphylactic reaction. Other causes of intraoperative bronchospasm include mechanical obstruction of the tracheal tube, inadequate depth of anaesthesia, endobronchial intubation, pulmonary aspiration, pulmonary oedema, pulmonary embolus, pneumothorax and acute asthmatic attack [1]. Pulmonary oedema is unlikely in this patient since he had only received 2000 mL of fluid, had passed 900 mL of urine and a chest radiograph showed no evidence of oedema. The chest radiograph proved the lack of pneumothorax and bilateral breath sounds were heard on auscultation. No pulmonary aspiration had occurred.

Patients with asthma who require general anaesthesia and tracheal intubation are at increased risk for the development of bronchospasm during anaesthesia. Halothane is a potent bronchodilator and has been used during status asthmaticus [2]. Ketamine has been reported to produce bronchodilatation in patients suffering from asthma. Aminophylline has anti-inflammatory, bronchoprotective, and immunomodulatory effects [3] and is widely used for the treatment of acute asthma.

It seems most likely that the bronchospasm was the result of the known parasympathomimetic action of neostigmine and this case underscores the advice that neostigmine should be used with caution in patients with asthma even when given in conjunction with atropine [4].

A. Hazizaj

A. Hatija

Anesthesia and Intensive Care Service, University Hospital Center “Mother Tereza”, Tirana, Albania

References

1. Stoelting RK, Dierdorf SF. Handbook of Anesthesia and Co-Existing Disease. New York, USA: Churchill Livingstone Inc, 1993: 118.
2. Mercier FJ, Denjean A. Guinea-pig tracheal responsiveness in vitro following general anaesthesia with halothane. Eur Respir J 1996; 9: 1451-1455.
3. Lin CC, Lin CY, Liaw SF, Chen A. Pulmonary function changes and immunomodulation of Th 2 cytokine expression induced by aminophylline after sensitisation and allergen challenge in brown Norway rats. Ann Allerg Asthma Im 2002; 88: 215-222.
4. Omoigui S. The Anesthesia Drugs Handbook. St. Louis, USA: Mosby Year Book Inc, 1995: 244.
© 2006 European Society of Anaesthesiology